Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 67, NWS Albany, NY

May 26, 2004Schoharie County, New York

NWS Albany, NY issued this severe thunderstorm warning at May 26, 2004, 6:37 PM EDT for Schoharie County, New York. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2004, 6:37 PM EDT (22:37 UTC)
Expired
May 26, 2004, 7:30 PM EDT
In force
53 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Schoharie County, NY

The radar

The Albany radar (KENX), 38 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 366 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
366 m²/s²
0-3 km storm-relative helicity
391 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 262237
SVRALY
NYC095-262330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
637 PM EDT WED MAY 26 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SCHOHARIE COUNTY IN EASTERN NEW YORK

* UNTIL 730 PM EDT

* AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND      
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR    
  JEFFERSON...OR ABOUT 14 MILES SOUTH OF COBLESKILL...AND MOVING     
  EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH BLENHEIM BY 640 PM EDT
  BREAKABEEN BY 645 PM EDT
  MIDDLEBURGH BY 655 PM EDT
  LIVINGSTONVILLE BY 700 PM EDT

LAT...LON 4259 7468 4241 7465 4246 7425 4262 7433

$$

OKEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:05 PM EDT, 4 hours 32 minutes earlier.

Area forecast discussion, May 26, 2:05 PM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
205 PM EDT WED MAY 26 2004

.DISCUSSION...MARINE LAYER ENTRENCHED ACROSS EASTERN NEW YORK AND
NEW ENGLAND THROUGH THE MORNING HAS BEEN ERODING.  MORNING
THUNDERSTORMS/SHOWERS GENERATED OFF ELEVATED INSTABILITY HAVE MOVED
PAST MUCH OF REGION. ACTIVITY WEAKENED CONSIDERABLY AS IT
ENCOUNTERED MARINE LAYER.  CLOUDS SHOWED LOTS OF HOLES ACROSS THE
SOUTHERN TIER OF NEW YORK BY LATE MORNING WITH PARTIAL CLEARING
WORKING EAST THROUGH CWA THIS AFTERNOON.  TEMPERATURES AND DEWPOINTS
IN WARM AIR HAVE RISEN TO NEAR 70 F AND 57-63 F RESPECTIVELY. AIR
EVEN WARMER AND MORE MOIST ACROSS PARTS OF PA. MUCAPES WILL APPROACH
2000 J/KG TO OUR WEST MID/LATE AFTERNOON. ETA INDICATES THIS
INSTABILITY WILL WORK INTO AT LEAST PORTIONS OF CWA. WITH CURRENT
SATELLITE TRENDS THIS LOOKS REASONABLE.

EXPECT THUNDERSTORMS TO DEVELOP TO OUR WEST AHEAD OF COLD FRONT THIS
AFTERNOON AND PROGRESS RAPIDLY EASTWARD.  850 MB NOT REALLY
IMPRESSIVE. ALOFT VERY STRONG LATE MAY JET (140 KT) FROM OH VALLEY
TO NJ. AREA WILL BE IN LEFT FRONT QUAD LATE TODAY/THIS EVENING WITH
LARGE DIVERGENCE IN FLOW PROVIDING LARGE SCALE UPWARD MOTION.  WHILE
850 MB FLOW REMAINS MODEST AT BEST, 500 MB WIND MAX OF 60+ KTS
REACHES WESTERN NY LATE THIS AFTERNOON AND NORTHEAST NEW YORK BY
00Z.  THIS WOULD PROVIDE DECENT DEEP LAYER SPEED SHEAR SUFFICIENT TO
ORGANIZE STORMS.  WHILE I FEEL THERE IS A GOOD CHANCE OF SEVERE
WEATHER TO OUR SOUTHWEST MARINE LAYER COULD REDUCE INSTABILITY AND
SEVERE THREAT HERE.  HOWEVER GIVEN SURFACE TRENDS EXPECT SOME
DESTABILIZATION ACROSS AT LEAST WEST HALF OF CWA...AND IF SEVERE
STORMS DEVELOP TO OUR WEST THEY WOULD LIKELY SURVIVE AT LEAST PART
WAY INTO CWA.

SHOWER THREAT ENDS LATER THIS EVENING WITH DRY DAY THURSDAY.  NOT
MUCH OF A BREAK BEFORE NEXT SYSTEM PRODUCES SHOWERS/TRSA WITH MOST
LIKELY TIME FRAME 06Z-15Z.  MODEL TREND HAS BEEN PROGRESSIVELY
FASTER AND WEAKER WITH THIS SYSTEM. THERE MAY BE LINGERING CLOUDS
AND EVEN --SHRA ACROSS NORTHERN MOUNTAINS AS UPPER TROUGH PASSES BY
WILL LEAVE FRIDAY AFTERNOON DRY FOR NOW.  INSTABILITY WEAK.

EXTENDED...MUCH OF MEMORIAL DAY WEEKEND WILL BE DRY AS MODELS OVER
PAST 2-3 DAYS HAVE SLOWED DOWN NEXT SYSTEM.  00-06Z GFS SUGGEST
EARLIEST SHOWER THREAT AFTER 18Z MONDAY.  12Z PRETTY MUCH IN LINE.
00Z CANADIAN WOULD BE FASTER BY 6-12 HOURS. WILL INCLUDE AFTERNOON
POPS. PREVIOUS VERY LONG RANGE PROGS (7-10 DAYS) CONTINUE SUGGEST
CLOSED LOW PARKING SOMEWHERE OVER THE NORTHEAST WITH A DAMP COOL
PERIOD.

.AVIATION...MVFR-IFR CONDITIONS IMPROVING TO MVFR-VFR AS ATMOSPHERE
MIXES AND CLOUD COVER BREAKS UP. OVERALL...EXPECT VFR CONDITIONS
WITH MVFR WITH CONVECTION THAT FORMS THIS AFTERNOON AND EVENING
AHEAD OF COLD FRONT. AFTER COLD FRONT PASSAGE VFR CONDITIONS
EXPECTED WITH POSSIBLE MVFR DUE TO FOG BEFORE SUNRISE IN VALLEY
ESPECIALLY WHERE IT RAINS.

.HYDROLOGY...AREAS THAT RECEIVED HEAVY/LOCALLY FLOODING RAINS PAST
FEW DAYS WILL BE MONITORED CLOSELY THIS AFTERNOON/EVENING FOR
CONVECTION. PRECIPITABLE WATER INCREASES THIS EVENING...BUT ANY
THUNDERSTORMS WILL MOVE QUICKLY. QPF FROM THURSDAY NIGHT/FRIDAY
MORNING SYSTEM WONT CAUSE PROBLEMS.

.ALY...
Hazardous weather outlook, May 26, 5:23 AM EDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
523 AM EDT WED MAY 26 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-271100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN MUCH OF EASTERN NEW
YORK TODAY.  THE THREAT AREA IS FROM NEAR LAKE GEORGE SOUTH THROUGH
THE HUDSON VALLEY AND WEST ACROSS THE CATSKILLS AND MOHAWK VALLEY.
THE SEVERE THUNDERSTORM THREAT IS NOT QUITE AS GREAT AS IT WAS ON
MONDAY SINCE THE FORECAST WINDS ARE NOT AS STRONG AND THE INSTABILITY
OF THE ATMOSPHERE IS NOT EXPECTED TO BE QUITE AS GREAT.  THE PRIMARY
THREAT IS THAT A FEW THUNDERSTORMS MIGHT CONTAIN DAMAGING WIND GUSTS
AND LARGE HAIL...ESPECIALLY DURING THE AFTERNOON HOURS.  ALSO...HEAVY
RAINFALL COULD TRIGGER LOCALIZED FLOODING.  THE AREA MOST PRONE TO
FLOODING IS THE REGION FROM THE ADIRONDACKS EAST TO SOUTHERN
WASHINGTON COUNTY.  HEAVY RAINFALL OCCURRED A FEW DAYS AGO IN THIS
AREA AND STREAMS AND RIVERS ARE WELL ABOVE NORMAL.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE
WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA
YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT
AREA.

In the hours before

Local storm report, May 26, 5:47 PM EDT, 50 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP F
0546PM     WED MAY 26 2004
1 0000001 000
FMON WLSR AP30
01914    FILE 28   SP MONROE NY1350200                       MAY 26-04
TO       ORANGE COUNTY NY AGENCIES

          R O A D      C L O S E D

ST RT 17 BOTH DIRECTIONS CLOSED AT X127 CHESTER DUE TO SERIOUS PIAA

UNKNOWN DURATION

AUTH SGT BRUCE FURBECK                        DELATORRE 5-30PM
OPER - DELATORRE,JOAN M               1746
Local storm report, May 26, 6:09 PM EDT, 28 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP F
0609PM     WED MAY 26 2004
1 0000001 000
FMON WLSR AP30
01915    FILE 28   SP MONROE NY1350200                       MAY 26-04
TO       ORANGE COUNTY NY AGENCIES

          R O A D      C L O S E D

ST RT 17EB NOW OPEN - 17WB STILL CLOSED APPROXIMATELY 30 MINUTES DURATION

AUTH SGT BRUCE FURBECK                        DELATORRE 6-07PM
OPER - DELATORRE,JOAN M               1808
Special weather statement, May 26, 6:26 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
626 PM EDT WED MAY 26 2004

NYZ047-262300-

...A STRONG THUNDERSTORM IN SCHOHARIE COUNTY...

AT 621 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
30 MPH. THIS STORM WAS LOCATED NEAR NORTH BLENHEIM...OR ABOUT 12
MILES SOUTH OF COBLESKILL...AND MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
MIDDLEBURGH BY 640 PM EDT
LIVINGSTONVILLE BY 645 PM EDT

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.